MAUDE Adverse Event Report: STRYKER NEUROVASCULAR CORK F/G WINGSPAN STENT SYSTEM 4.0 X 15MM; STENT, INTRACRANIAL NEUROVASCULAR

STRYKER NEUROVASCULAR CORK F/G WINGSPAN STENT SYSTEM 4.0 X 15MM; STENT, INTRACRANIAL NEUROVASCULAR
Catalog Number M003WS0400150
Medical Device Problem Code Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Codes Death (1802); Coma (2417)
Date of Event 01/24/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
This is the 2nd of 5 reports.Subject remains implanted.
 
Event or Problem Description
It was reported that a patient was presented in a life-threatening condition with a basilar thrombotic stroke and neurological deficit.Access to the clot was limited to the right vertebral artery (va) that presented a critical stenosis of the va-distal v4 segment.Left vertebral artery was occluded and not accessible.Angioplasty with a balloon catheter of the stenosis of va-v4 segment led to dissection resultant in hematoma and occlusion.Medical intervention in order to restore blood flow through the occluded va- v4 segment by angioplasty was performed without success.Then, stenting of the va-v4 segment with a first stent was performed.However, the distal stent tines did not open properly even with additional angioplasty procedure.Blood flow was not restored.A second stent was attempted to be implanted but could not be deployed beyond the poorly opened distal tines of the first deployed stent.A third stent (subject device) was deployed more distally in the basilar artery and overlapping the original stent.The stent was only placed with great difficulty through the first stent.There was some bending of the hypotube but it did not render the stent unusable.Blood flow was not restored and injection of platelet aggregation inhibitor into the occluded vessel as well as additional angioplasty was performed.The stent tines and the stents were eventually correctly opened but blood flow was not restored.Two days post procedure, the patient was determined to be in "coma" and pronounced dead shortly after.In the physician¿s opinion, ¿the outcome prognosis without the intervention was poor, with death as a possibility.The procedure did not help the patient and may have made him worse.The patient's death is not specifically related to any of the devices¿.
 
Additional Manufacturer Narrative
The device history record (dhr) review confirms that the device met all material, assembly and performance specifications.The subject device was not returned for analysis; therefore, physical as well as a functional testing could not be performed.As per the additional information, the physician¿s opinion is that the outcome prognosis without the intervention was poor, with death as a possibility.The procedure did not help the patient and may have made him worse.The patient's death is not specifically related to any of the devices.Therefore, the patient complications of coma and the outcome of death are known risks associated with endovascular procedures and noted as such in the device directions for use (dfu).Therefore, an assignable cause of anticipated procedural complication was assigned to the adverse event of complication/coma and the patient outcome of death.As per the additional information "the stent was only placed with great difficulty through the first stent.There was some bending of the hypotube but it did not render the stent unusable.The proximal aspect of the stent did not fully open upon deployment but did so after repeat balloon angioplasty".It is probable that the stent system was difficult to navigate through the initially deployed stent as this had not fully opened, causing the device to kink.It is probable that the stent was damaged as a result of the difficulties experienced advancing through the previously implanted stent, causing this stent not to fully open on deployment.Therefore, an assignable cause of operational context has been assigned to this investigation.
 
Event or Problem Description

Brand Name
F/G WINGSPAN STENT SYSTEM 4.0 X 15MM
Common Device Name
STENT, INTRACRANIAL NEUROVASCULAR
Manufacturer (Section D)
STRYKER NEUROVASCULAR CORK
ida industrial estate
model farm road
cork NA
MDR Report Key6351667
Report Number3008881809-2017-00053
Device Sequence Number425294
Product Code NJE
UDI-Device Identifier04546540722867
UDI-Public(01)04546540722867(17)171031(10)18026172
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
H050001
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/18/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2017
Device Catalogue NumberM003WS0400150
Device Lot Number18026172
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/26/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/22/2017
Supplement Report FDA Received Date05/18/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
2 GATEWAY BALLOON (STRYKER); 2 WINGSPAN STENTS (STRYKER)
Outcome Attributed to Adverse Event Death; Other; Required Intervention;
Patient Age71 YR